IDPH Investigating Cases Of Bleeding Condition

No source identified, but all cases report using synthetic cannabinoids
 

SPRINGFIELD – The Illinois Department of Public Health (IDPH) is investigating an unusual cluster of cases involving four individuals with severe bleeding caused by a vitamin K-dependent coagulopathy. The condition reduces the blood’s ability to coagulate.
 
All four people required hospitalization in northeastern Illinois, where the cases occurred. Treatment for the condition works when it is provided early. 
 
The four cases have been reported to the Illinois Poison Center since March 10, 2018.  IDPH is investigating the cause or source of these four cases.
 
All four individuals have reported using synthetic cannabinoids, commonly referred to as fake pot, Spice, K2, and Mind Trip.  The health effects from using synthetic cannabinoids can be unpredictable and harmful—even life threatening.  Anyone who has a serious reaction to synthetic cannabinoids should call 911 or go to the emergency department immediately.
 
Anyone who has concerns about unusual bleeding should contact their health care provider and let them know if they have used synthetic cannabinoids. 

###